Dialysis patients with secondary hyperparathyroidism (SHPT) who cease treatment with cinacalcet experience significant increases in parathyroid hormone (PTH), calcium, and alkaline phosphatase, according to a new study conducted in Australia.
In 2015, Australia withdrew public funding for cinacalcet, resulting in most patients discontinuing the drug, Irene Ruderman, MD, of the Royal Melbourne Hospital, and colleagues noted in an online report in the Internal Medicine Journal. In a retrospective study, the investigators examined the clinical and biochemical outcomes associated with this change.
The study included 228 dialysis patients from 11 centers who discontinued cinacalcet. Of these, 182 and 46 were on hemodialysis and peritoneal dialysis, respectively. Patients had a mean age of 63 years.
From baseline to 12 months after cessation, serum PTH increased from 54 to 85 pmol/L, serum calcium increased from 2.3 to 2.5 mmol/L, and alkaline phosphatase increased from 123 to 143 IU/L. Over 24 months following cessation of cinacalcet, 26 patients underwent parathyroidectomies, 3 patients experienced calciphylaxis, 8 suffered fractures, and 50 died.
CMS RELATED ARTICLES]“Longer term follow-up will determine if these biochemical and therapeutic changes are associated with altered rates of parathyroidectomies and cardiovascular mortality and morbidity,” the authors concluded.
Ruderman I, Holt SG, Kirkland GS, et al. Outcomes of cinacalcet withdrawal in Australian dialysis patients. Intern Med J. 2018; published online ahead of print. doi: 10.1111/imj.14036